A 44-year-old Caucasian male with a past medical history of hepatitis C presents with a complaint of pain, swelling, and skin blistering of his hands. He also notes skin sores on his nose, lower lip, and the tops of his ears. The patient claims that these have become progressively worse since starting work a month ago in outdoor construction. The patient denies the use of medications or illicit drugs and denies any medical allergies. He admits to tobacco use and daily alcohol use. The patient denies any other symptoms.
A 60-year-old African American female with a history of hypertension presents to the emergency department for an itchy, diffuse rash. She first noticed the lesions a few years prior, and they have progressively become larger and more inflamed. The lesions have become severely pruritic over the last couple of months. Steroid creams did not appear to improve symptoms. Currently, the lesions on her arm have become painful with yellow drainage. The patient denies nausea, vomiting, and fever.
A 35-year-old male with a history of diabetes and pericarditis, status post pericardiectomy 3 years ago, presented with a painful lesion on his anterior chest wall. One month prior, the patient reported a bump at his sternotomy scar base which extruded a piece of suture when squeezed and subsequently healed. Two days ago, the patient developed diffuse right-sided chest pain. During the past 24 hours, an enlarging, erythematous, painful, non-draining lesion developed at the base of his scar. He reports subjective fever. He denies shortness of breath, exertional chest pain, nausea, and vomiting.
A 25-year-old male who was previously healthy presents to the emergency department with a painful left posterior ear mass. The mass began as a “pimple” and has been increasing in size for the last 6 months. He has an associated headache, dizziness, and malaise. He denies fever, trauma, drainage, known insect bite, dysphagia, dyspnea, trismus, and hearing loss. He emigrated to the United States from Honduras 8 months ago. He was seen in the emergency department 4 months prior for a similar complaint, which was diagnosed as lymphadenopathy by point-of-care ultrasound.
A 3-year-old female with a history of epilepsy presents with a rash that began one day ago. The patient started becoming fussy four days ago, saying, “I don’t feel good,” and not wanting to play outside with her siblings or finish her meals. Family noticed the patient rubbing her eyes frequently and crying when she went to the bathroom. She felt warm so they gave her Tylenol and Motrin at home. Yesterday, they noticed a rash was starting to develop with itchy, painful red spots. This morning, the rash progressed to involve some blisters on the face, chest, and back.
Medications include Tylenol, Motrin, and lamotrigine, which was started by her neurologist three weeks ago. Family history is significant for epilepsy on the father’s side of the family.
A 26-year-old male with no past medical history presented to the emergency department for tongue bleeding for one day. Five days prior he had an elective cosmetic tongue bifurcation completed out-of-state. About two hours prior to arrival, he had been using a swish-and-spit saltwater rinse when he felt a suture break. Ever since he has had copious bleeding, reportedly filling his sink at home with blood. Additionally, he had about 250 milliliters of blood, including large clots, in a container in the emergency department. He denied using any blood thinners. There was no syncope, dizziness, chest pain, nausea, vomiting, shortness of breath, pain of the tongue, or numbness of the tongue. He had some difficulty speaking but said it was due to needing to retrain his bifurcated tongue.
A 60-year-old female presented to the emergency department (ED) for respiratory distress. Emergency medical services reports that the patient was in respiratory distress upon arrival, slowly becoming unresponsive en-route. They started the patient on continuous positive airway pressure, but she lost consciousness with oxygen saturation in the thirties and they switched to bag valve mask (BVM) ventilation, which improved saturations up to 100 percent. Narcan was administered without improvement as she was on narcotics following bronchoscopy earlier today at an outside hospital.